Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2003, 7:15 PM CDT for Logan County, Wallace County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2003, 7:15 PM CDT (00:15 UTC)
- Expired
- Aug 19, 2003, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 2360 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 200015
SVRGLD
KSC109-199-200115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM CDT TUE AUG 19 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN WEST CENTRAL KANSAS
WALLACE COUNTY IN WEST CENTRAL KANSAS
* UNTIL 815 PM CDT(715 PM MDT)
* AT 714 PM CDT(614 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 11 MILES EAST OF WALLACE...OR ABOUT
19 MILES EAST OF SHARON SPRINGS...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RUSSELL SPRINGS AT 750 PM CDT
WINONA AT 810 PM CDT
ANOTHER LOCATION IN THIS WARNING IS...MONUMENT.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING(1100 PM MDT TUESDAY EVENING) FOR SOUTHWEST
NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT WEDNESDAY MORNING(1100 PM MDT TUESDAY EVENING) FOR
NORTHWESTERN KANSAS.
LAT...LON 3894 10163 3875 10153 3883 10094 3912 10089
3912 10135
RUBIN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:17 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 19, 3:17 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MDT TUE AUG 19 2003 WITH SEVERE THUNDERSTORM WATCH JUST ISSUED FOR WALLACE TO GOVE COUNTIES OF KANSAS SOUTHWARD HAVE AMENDED THIS FORECAST DISCUSSION TO INCLUDE THE WATCH. WILL WORD ACCORDINGLY IN THE NEW FORECAST PACKAGE ALONG WITH SEVERE WORDING FOR MY SOUTHERN MOST ZONES. EXPECT CONVECTION TO DEVELOP IN A FEW HOURS OVER MUCH OF MY FORECAST AREA. .KGLD...NONE LAMMERS -------------------------------------------------------------------- 1253 PM MDT TUE AUG 19 2003 FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION TONIGHT AND OUT EAST ON WEDNESDAY THEN TEMPERATURES. AT THE SURFACE A TROUGH OF LOW PRESSURE EXTENDED ACROSS CENTRAL NEBRASKA AND KANSAS AND WAS MOVING SLOWLY EAST. HIGH PRESSURE WAS OVER COLORADO AND NORTHERN NEW MEXICO. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED GOOD CYCLONIC SPIN OVER WESTERN NEBRASKA PANHANDLE OF PERSISTENT UPPER LOW NOW LIFTING OUT TO THE EAST. ALSO NOTABLE WAS THE DIGGING TROUGH OFF THE WEST COAST. MODELS INITIALIZED WELL TODAY WITH LIFTING OUT OF UPPER LOW TO OUR NORTH AS WELL AS WITH BUILDING OF UPPER RIDGE BACK INTO THE HIGH PLAINS LATER THIS WEEK. WILL GO WITH GFS AS MODEL OF CHOICE TODAY SINCE IT IS DOING BEST WITH POSITION AND TIMING OF SURFACE AND UPPER LEVEL SYSTEMS AS WELL AS WITH TEMPERATURE FIELDS. FOR TONIGHT UPPER LOW MOVES EASTWARD ACROSS NEBRASKA WHILE A VORT MAX MIGRATES SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT OUT OF SOUTHEAST WYOMING. MOISTURE FIELDS ALONG WITH INSTABILITY COME TOGETHER TONIGHT AND WILL PROVIDE GOOD CHANCE POPS FOR CONVECTION ESPECIALLY THIS EVENING. FOR TEMPERATURES WILL GO CLOSE TO GUIDANCE VALUES IN THE LOWER TO MIDDLE 60S. FOR WEDNESDAY AS UPPER LOW EXITS AREA SUBSIDENCE FILTERS IN FROM THE WEST. EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER WITH DAYTIME TEMPERATURES MAINLY IN THE LOWER 90S. RESIDUAL MOISTURE ALONG WITH MID LEVEL DYNAMICS AND SURFACE HEATING WILL PROVIDE IMPETUS TO CARRY SLIGHT CHANCE POPS FOR OUR EASTERN ZONES MAINLY FROM MCCOOK TO RUSSELL SPRINGS EASTWARD FOR THE AFTERNOON. FOR WEDNESDAY NIGHT THROUGH NEXT TUESDAY MODELS STILL IN GOOD AGREEMENT WITH BUILDING OF STRONG UPPER RIDGE OF HIGH PRESSURE BACK INTO CENTRAL HIGH PLAINS. ATMOSPHERE DRIES OUT AND STABILIZES THROUGH THIS PERIOD AS WELL. ONLY WEAK CONCERNS WILL BE PASSAGE OF SEVERAL WEAK UPPER LEVEL SHORTWAVES THIS WEEKEND THAT AT THIS TIME WILL RESULT IN ONLY A FEW CLOUDS. TEMPERATURES WILL ALSO WARM BACK INTO THE MIDDLE TO UPPER 90S BY THE WEEKEND. WILL ADD DAY SEVEN (NEXT TUESDAY) KEEPING IT PARTLY CLOUDY AND DRY WITH DAYTIME TEMPERATURES IN THE 90S AND NIGHTTIME LOWS IN THE 60S. .GLD...NONE. LAMMERS
Hazardous weather outlook, Aug 19, 11:30 AM CDT, 7 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT MORNING SHOWER AND THUNDERSTORM ACTIVITY HAS MOVED INTO CENTRAL KANSAS ALLOWING SKIES TO CLEAR AND TEMPERATURES TO RISE QUICKLY OVER THE TRISTATE AREA. A STRONG UPPER AIR DISTURBANCE IN SOUTHWEST NEBRASKA...CLEARLY EVIDENT ON VISIBLE SATELLITE LOOPS...CONTINUES TO MOVE SLOWLY BUT STEADILY TO THE EAST. AND FINALLY SUFFICIENT MOISTURE REMAINS IN THE LOWER LEVELS OF THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT. THIS AFTERNOON THE COMBINATION OF ALL THREE OF THE ABOVE FACTORS...HEAT...MOISTURE AND INSTABILITY...WILL RESULT IN THE DEVELOPMENT OF A DRYLINE IN FAR EAST COLORADO. BY 3 PM MDT (4 PM CDT) THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE FROM HAIGLER NEBRASKA TO BURLINGTON TO KIT CARSON COLORADO. THESE THUNDERSTORMS WILL MOVE TO THE EAST AT NEAR 15 MPH AND CROSS MOST OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SCATTERED RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF ARE POSSIBLE. THUNDERSTORM ACTIVITY SHOULD BE ENDED ACROSS THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SUFFICIENT MOISTURE WILL REMAIN IN THE MCCOOK NEBRASKA AND HILL CITY KANSAS AREAS ON WEDNESDAY THAT ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE. HOWEVER NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. DRY AIR WHICH MOVES INTO THE TRISTATE AREA ON WEDNESDAY FROM THE WEST WILL KEEP THE REMAINDER OF THE TRISTATE AREA THUNDERSTORM FREE ON WEDNESDAY. FROM THURSDAY THROUGH MONDAY A WARM AND STABLE UPPER RIDGE WILL DOMINATE THE WEATHER AND BRING DRY CONDITIONS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING EAST OF A LINE FROM NEAR HAIGLER NEBRASKA TO BURLINGTON TO KIT CARSON COLORADO. RJC
In the hours before
Special weather statement, Aug 19, 2:33 PM CDT, 4 hours 42 minutes before
KSZ027>029-041-042-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 133 PM MDT TUE AUG 19 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 871 HAS BEEN ISSUED FOR A PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)... THE WATCH INCLUDES THE FOLLOWING COUNTIES IN WESTERN KANSAS... WALLACE...GREELEY...WICHITA...LOGAN AND GOVE. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST COLORADO AND PORTIONS OF WESTERN KANSAS AND WILL MOVE NORTHEAST THROUGH THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. MCGUIRE
Local storm report, Aug 19, 7:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT TUE AUG 19 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0604 PM WINONA KS .75 INCH HAIL
08/19/03 LOGAN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 63 min |
| Aug 19, 8:31 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 59 min |
| Aug 19, 8:39 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.